Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Wichita, KS

June 12, 2010Barton County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 12, 2010, 6:43 PM CDT for Barton County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2010, 6:43 PM CDT (23:43 UTC)
Expired
Jun 13, 2010, 12:45 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Barton County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:10 PM CDTFLASH FLOOD7 Nw Great Bend, KSBARTON COUNTY EOC REPORTED WATER OVER HWY K-96 AT MILE MARKER 172.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WGUS53 KICT 122343
FFWICT
KSC009-130545-
/O.NEW.KICT.FF.W.0004.100612T2343Z-100613T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT SAT JUN 12 2010

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 AM CDT.

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 2 
INCHES POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALBERT...CLAFLIN...GREAT BEND...GREAT BEND AIRPORT...HOISINGTON...
  OLMITZ...SUSANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3860 9902 3869 9849 3838 9849 3832 9902

$$

COOK
2 follow-up statements
146 
WGUS73 KICT 130017
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT SAT JUN 12 2010

KSC009-130545-
/O.CON.KICT.FF.W.0004.000000T0000Z-100613T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON KS-
717 PM CDT SAT JUN 12 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
BARTON COUNTY...

AT 711 PM CDT...LOCAL EMERGENCY OPERATIONS CENTER OFFICIALS REPORTED 
THAT K-96 HAS WATER FLOWING OVER IT ABOUT 7 MILES NORTH OF GREAT 
BEND.  VERY HEAVY RAINFALL FROM THUNDERSTORMS WILL CONTINUE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3860 9902 3869 9849 3838 9849 3832 9902

$$

COOK
209 
WGUS73 KICT 130024
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT JUN 12 2010

KSC009-130545-
/O.CON.KICT.FF.W.0004.000000T0000Z-100613T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON KS-
724 PM CDT SAT JUN 12 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
BARTON COUNTY...

AT 716 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER 
K-96 IN BARTON COUNTY...7 MILES NORTH OF GREAT BEND.  TORRENTIAL 
RAINFALL FROM THUNDERSTORMS CONTINUES ACROSS THE WARNED AREA. 

PERSONS ALONG WALNUT CREEK...BLOOD CREEK...AND COW CREEK SHOULD BE 
ADVISED THAT THE HEAVIEST RAINFALL WILL RUNOFF INTO THESE CREEKS.  
THIS WILL CAUSE SIGNIFICANT...RAPID RISES.  IF YOU LIVE ALONG THESE 
CREEKS...BE PREPARED AND SEEK HIGHER GROUND IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3860 9902 3869 9849 3838 9849 3832 9902

$$

COOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:29 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 12, 3:29 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SAT JUN 12 2010

.DISCUSSION...

TONIGHT:
SHORT TERM COMPLICATED BY APPARENT BOUNDARY MOVING NORTH OUT OF
OK WHICH HAS ATTEMPTED TO FIRE SOME RAIN SHOWERS/THUNDERSTORMS IN
THE VICINITY OF OK BORDER AND ALSO REMMANT PRECIPITATION IN
SOUTHEAST KS FROM LAST NIGHTS MCS. BELIEVE MUCH OF THIS IS
DIURNALLY DRIVEN AND WILL DISSIPATE AROUND SUNSET. THE PRIMARY
FOCUS IS BOUNDARY/FRONT WHICH WAS JUST CLIPPING FAR NORTHWEST
PART OF FORECAST AREA THIS AFTERNOON. HAVE OPTED TO BASE MUCH OF
THE EVOLUTION FOR THE NEXT 2 DAYS ON LOCAL 32KM WRF WITH NO
CONVECTIVE PRECIPITATION SCHEME. NOT BEING AS AFFECTED BY
CONVECTIVE FEEDBACK PROVIDES A BETTER GUESS OF THE PRESTORM
ENVIRONMENTS. THE MAIN KEY IS DECENT TROPICAL MOISTURE TRANSPORT
INTO CENTRAL KS WITH MCS LIKELY AFFECTING CENTRAL KS AROUND
MIDNIGHT AND THEN GRADUALLY TURNING/DEVELOPING SOUTHEAST DURING
THE REST OF THE NIGHT. LOW LEVEL JET IS NOT GREAT...BUT NOT A LOT
OF CONVECTIVE INHIBITION FOR ELEVATED CONVECTION. BELIEVE HEAVIEST
RAINFALL WILL BE IN CENTRAL KS AND HAVE HOISTED FLOOD WATCH FOR
THAT AREA...PRIMARILY FOR TROPICAL RAINFALL RATES AND LOCALIZED
FLOODING. FLASH FLOOD GUIDANCE IS LOWER TO THE SOUTHEAST...BUT
CONFIDENCE IN TRACK OF MCS/AMOUNT OF PRECIPITATION IS MUCH LOWER
TOO...SO OPTED TO HOLD OFF ON WATCH FOR NOW. EVENING SHIFT CAN
ADJUST WHEN/IF THINGS BECOME MORE CLEAR...GIVEN AN ANTICIPATED
ONSET AFTER MIDNIGHT.

SUN:
SUSPECT BOUNDARY WILL BE IN THE FORECAST AREA THROUGHOUT THE DAY AND
PRECIPITATION WILL BE ONGOING IN THE MORNING...ESPECIALLY ALONG NE
BORDER OF FORECAST AREA. REMAINS TO BE SEEN HOW EXTENSIVE
PRECIPITATION THIS WILL BE...BUT LINGERING CLOUDS SHOULD CUT INTO
MAXIMUM TEMPERATURE FORECAST. HOW FAR OUTFLOW GOES WILL HAVE A
HUGE IMPACT ON MAXES AND TRIED TO HEDGE A BIT ON TEMPERATURES.
DECENT CHANCE THAT LATER SHIFTS WILL HOIST A FLOOD WATCH FOR PARTS
OF SOUTH CENTRAL/SOUTHEAST KS FOR SUN NIGHT.

MON-SAT:
BOUNDARY MAY LURK AROUND EARLY IN PERIOD...BUT MEDIUM RANGE
GUIDANCE CONTINUE TO SUGGEST THAT 500MB HEIGHTS WILL BE ON THE
RISE THROUGHOUT LATER PART OF THE PERIOD. THIS WOULD SUGGEST
LESSENING CHANCES FOR PRECIPITATION AND INCREASING TEMPERATURES.
AS A RESULT HAVE GRADUALLY INCREASED TEMPERATURES THROUGHOUT THE
PERIOD AND DROPPED PROBABILITY OF PRECIPITATION GIVEN INCREASING
CAP. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE CONVECTIVE CHANCES LATE THIS
AFTERNOON AND ESPECIALLY OVERNIGHT.

STRONG COLD FRONT CURRENTLY EXTENDS FROM KDDC AND IS NOW JUST SOUTH
OF KRSL. STORMS TO THE NORTH PUSHED OUT AN OUTFLOW BOUNDARY
THIS MORNING THAT TRACKED THROUGH ALL OF CENTRAL KS BUT IS NOW
STARTING TO WASH OUT AS WINDS HAVE NOW FLIPPED BACK AROUND TO THE
SOUTH. NORTH OF THE COLD FRONT LOW CLOUDS ARE WIDESPREAD WITH KRSL
ON THE VERY SOUTHERN FRINGES OF THESE MVFR CIGS. STORMS ARE EXPECTED
TO DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON AND ESPECIALLY
EARLY THIS EVENING WITH THE HIGHEST CONFIDENCE FOR INITIATION WEST
OF THE FORECAST AREA. STORMS THAT DEVELOP OUT WEST WILL HAVE A HIGH
LIKELIHOOD OF AFFECTING CENTRAL KS AFTER DARK.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  91  73  83 /  30  30  70  50
HUTCHINSON      73  89  70  82 /  50  40  80  40
NEWTON          73  88  71  82 /  40  40  70  50
ELDORADO        73  88  71  84 /  30  30  60  50
WINFIELD-KWLD   76  90  75  85 /  20  30  50  50
RUSSELL         69  80  63  78 /  70  40  80  40
GREAT BEND      71  84  65  78 /  70  40  80  40
SALINA          72  82  69  80 /  60  50  80  40
MCPHERSON       73  86  70  81 /  50  40  80  40
COFFEYVILLE     75  90  75  87 /  20  40  40  60
CHANUTE         73  89  73  86 /  20  40  40  60
IOLA            73  88  73  86 /  20  50  50  60
PARSONS-KPPF    75  89  74  85 /  20  40  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON
FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Jun 12, 5:32 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT SAT JUN 12 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 PM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED STORM CANNOT BE RULED OUT AREAWIDE THROUGH SUNSET.
STORMS THROUGH SUNSET IN CENTRAL KANSAS MAY BE SEVERE WITH THE
POTENTIAL FOR QUARTER SIZED HAIL AND WINDS TO 70 MPH. A BRIEF AND
ISOLATED TORNADO IS ALSO POSSIBLE.

THE CHANCE OF STORMS WILL INCREASE ACROSS CENTRAL KANSAS LATER
TONIGHT...AND THEN SPREAD OVER MUCH OF THE REST OF THE AREA AFTER
MIDNIGHT.

THE THREAT FOR SEVERE WEATHER WILL DECREASE LATER THIS
EVENING. HOWEVER THE MAIN THREAT WITH ALL THE STORMS WILL BE THE
TORRENTIAL RAIN WHICH MAY CAUSE FLOODING. SEE THE LATEST FLOOD
WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA SUNDAY INTO
MONDAY. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ACROSS MUCH THE
AREA. RISES ON RIVERS ARE ALSO POSSIBLE. SOME OF THE STORMS MAY
BE SEVERE SUNDAY AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. HOWEVER THE EXTENT OF SEVERE WEATHER WILL BE
DEPENDENT ON HOW EXTENSIVE RAINFALL AND CLOUDS ARE DURING THE
AFTERNOON.

THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS TUESDAY IN
SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING MAY LINGER INTO MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. SPOTTER
ACTIVATION IS POSSIBLE SUNDAY AFTERNOON. REPORTS OF FLOODING OR
EXTREME RAINFALL AMOUNT WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Local storm report, Jun 12, 5:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          1 NW GREAT BEND         38.37N 98.82W
06/12/2010                   BARTON             KS   TRAINED SPOTTER

            POSSIBLE TOUCHDOWN ALONG HIGHWAY 96 AND NW 20TH ROAD.
            DEBRIS ALSO REPORTED.

&&

MRS
Local storm report, Jun 12, 6:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          5 N GREAT BEND          38.43N 98.81W
06/12/2010                   BARTON             KS   EMERGENCY MNGR

            EMERGENCY MANAGERS RECEIVED SEVERAL REPORTS OF A TORNADO
            TOUCHING DOWN AND THEN LIFTING BACK UP.

&&

MRS
Local storm report, Jun 12, 6:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     GREAT BEND              38.36N 98.81W
06/12/2010  M61.00 MPH       BARTON             KS   MESONET

            REPORT WAS FROM KSN WEATHER LAB.

&&

HOWERTON
Local storm report, Jun 12, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FUNNEL CLOUD     4 SW CLAFLIN            38.48N 98.59W
06/12/2010                   BARTON             KS   TRAINED SPOTTER

&&

MRS
Local storm report, Jun 12, 6:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TORNADO          3 SW CLAFLIN            38.49N 98.58W
06/12/2010                   BARTON             KS   EMERGENCY MNGR

            ANOTHER BREIF TOUCHDOWN WAS REPORTED 3 MILES SOUTH AND 2
            MILES WEST OF CLAFLIN. NO DEBRIS WAS REPORTED.

&&

MRS
Local storm report, Jun 12, 6:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     2 N GREAT BEND          38.39N 98.81W
06/12/2010  E65 MPH          BARTON             KS   TRAINED SPOTTER

            A STORM SPOTTER REPORTED THEIR HUMMER AND OTHER VEHICLES
            WERE BLOWN OFF THE ROAD AS THEY WERE HEADING NORTH ON
            281.

&&

MRS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:53 PM CDTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more59 hr
Jun 12, 5:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
Jun 12, 5:54 PM CDTTornado WarningICTBarton36 min
Jun 12, 6:04 PM CDTAreal Flood WarningICTBarton6 hr
Jun 12, 6:12 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice63 min
Jun 12, 6:22 PM CDTTornado WarningICTBarton, Ellsworth, Rice23 min
Jun 12, 6:46 PM CDTTornado WarningICTBarton, Ellsworth, Rice44 min

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.